Kentucky, 2021Flooding in Kentucky, March 1 to 25, 2021
March 1 to 25, 2021 · NWS PAH · 7 events in 7 counties and zones
Heavy rain on February 28th sent the Ohio and Green Rivers above flood stage early in March. The flooding was moderate in some places, especially on the Green River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on February 28th sent the Ohio and Green Rivers above flood stage early in March. The flooding was moderate in some places, especially on the Green River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:57 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 28, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CST Sun Feb 28 2021
.UPDATE...
Issued at 1157 PM CST Sun Feb 28 2021
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 230 PM CST Sun Feb 28 2021
Though peak SRH values appear to shift just to our south with
time, ongoing convection from still noisy, disorganized elements
are modeled to come together nicely in the next 1-3 hours.
Effective shear bulks up and with sufficient instability present
as witnessed by lightning activity well to our north even, there
is a brief mode signal for strong-svr storms/isolated tornadoes
possible, as the line or LEWP takes shape and moves across the
area along/in advance of the front. This will be in addition to
the still impressive heavy rain signal, with 1-2" hourly rates and
potentially locally higher amounts producing upwards to another 3
inches on top of already considerably flooded portions of southern
Kentucky. Watch products for Tornado thru 10 PM and Flood thru
Midnight are in effect.
After fropa, we'll see the turned over atmosphere be replaced with
a seasonal airmass. Temps that pushed to near and even into the
lower 70s today, will settle back closer to climo norms for the
beginning of the workweek, in the lower 50s. The next chance of
pcpn, a small and inconsequential one wrt impacts, will occur
Tuesday-Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Feb 28 2021
The long term portion of the forecast offers somewhat of a
reprieve to all the recent weather. An increasingly dry signal is
modeled, with seasonal temps in the 50s and 30s for the duration
of the forecast. This is due to the stronger input signal of the
northeast long wave trof, which actually backbuilds some and falls
heights over the Midwest. If this trend continues, it could drop
down a little weekend front with some associated pops and a minor
cooldown. For now, though, there does not appear to be enough
member data there to inject that into the NBM's output, and for
this package, we ran with its output exclusively.
&&
.AVIATION...
Issued at 1157 PM CST Sun Feb 28 2021
Though the cigs were quite variable in the evening, MVFR conditions
should dominate overnight (except in far western parts of the
southeastern MO counties which will be VFR most of the time).
Northerly winds 10 to 20 knots may gust as high as 30 knots for a
while after midnight across parts of western KY. Expect clearing
skies during the day Mon, as winds slowly subside and maintain a
northerly to northwesterly direction.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 28, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1142 PM CST Sun Feb 28 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1142 PM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.
.DAY ONE...Tonight
Lingering areal flooding will keep some roads covered in water
through the night across west Kentucky, generally from Fulton to
Murray, east to Hopkinsville, Elkton and surrounding communities.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 28, 6:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 2 N FULTON 36.54N 88.88W
02/28/2021 M4.77 INCH FULTON KY TRAINED SPOTTER
STORM TOTAL FROM RAIN GAUGE JUST NORTH OF DOWNTOWN
FULTON. STREETS IN DOWNTOWN FULTON WERE CLOSED FOR THE
SECOND TIME TODAY BECAUSE OF HIGH WATER FROM HARRIS FORK
CREEK.
&&
DBLocal storm report, Feb 28, 6:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FLASH FLOOD MURRAY 36.61N 88.31W
02/28/2021 CALLOWAY KY TRAINED SPOTTER
MANY ROADS STILL FLOODED DUE TO THE ONGOING
EVENING RAINS. STORM TOTAL RAINFALL 5.05
INCHES.
&&
CNFlood, Muhlenberg
- When
- March 1, 12:00 AM CST to March 15, 12:30 AM CST
- Where
- Muhlenberg County, Paradise to 1.94 mi SSW of Paradise
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Moderate flooding occurred along the Green River. The river crested at 393.73 feet at Paradise, which was the highest crest since May of 2011. There were only five higher crests on record, including the floods of May, 2010 and May, 2011. Flood stage is 380 feet. There was extensive flooding of low-lying fields and farmland, in addition to some rural roads.
Flood, McLean
- When
- March 1, 9:00 PM CST to March 15, 4:30 AM CST
- Where
- McLean County, 0.36 mi SSW of Rumsey to 1.16 mi NW of Calhoun
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.516, -87.273
Moderate flooding occurred along the Green River. The river crested at 29.69 feet on the Calhoun river gage. This was well above flood stage of 23 feet. This was the highest crest since March 1, 2018, when the river crested at 31.67 feet. Portions of Calhoun and Rumsey were flooded, but few if any residences were evacuated. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas, but the cropland was mostly dormant. Floodwaters approached Kentucky Highway 81 near the Green River bridge. Some county roads were closed.
Flood, Ballard
- When
- March 2, 6:00 AM CST to March 25, 6:00 AM CST
- Where
- Ballard County, 1.35 mi WNW of East Cairo to 1.08 mi NW of Oscar
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.030, -89.171
Minor flooding along the Ohio and Mississippi Rivers affected portions of the county, mainly sparsely populated bottomland in the flood plain. Some rural county roads were closed. A wildlife management area in the river floodplain was mostly underwater.
Flood, Union
- When
- March 2, 9:45 AM CST to March 15, 10:00 PM CST
- Where
- Union County, Uniontown to 7.21 mi WNW of Henshaw
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -87.930
Minor flooding affected low-lying woods and fields. Some secondary roads in the bottomlands were flooded.
Flood, McCracken
- When
- March 2, 4:00 PM CST to March 15, 12:30 PM CST
- Where
- McCracken County, Rowlandtown to 2.89 mi N of Tyler
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.100, -88.630
Minor flooding occurred on the Ohio River. Low-lying woods and farmland near the river were flooded. Some lesser-travelled river access roads were flooded. Public parks along the Paducah riverfront were closed.
Flood, Daviess
- When
- March 3, 1:00 PM CST to March 9, 3:00 PM CST
- Where
- Daviess County, Owensboro to 1.77 mi WNW of Owensboro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -87.120
Minor flooding occurred on the Ohio River. However, the combination of elevated river levels on the Green River flowing into the swollen Ohio River produced extensive backwater flooding across Daviess County. Panther Creek was among some of the tributaries that experienced backwater flooding. Many low-lying fields and woodlands were flooded. Over a dozen roads were closed, mostly lesser travelled county roads.
Flood, Livingston
- When
- March 3, 6:00 PM CST to March 14, 6:00 AM CST
- Where
- Livingston County, Bayou to 2.17 mi E of Birdsville
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.230, -88.480
Minor flooding occurred on the Ohio River. Low-lying bottomland fields and woodlands were flooded. A campground at Birdsville was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
- Drought in New Mexico, March 1 to 31, 202141 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943677, 943681, 943696, 943686, 943692, 943684, 943689.